An accurate description of Hypoglycaemia is required to better understand the difference between this medical condition and diabetes. Hypoglycaemia is a condition that is marked by having low blood glucose. People who are afflicted with diabetes may be in a hypoglycemic state in the process of treating diabetes.
It should be noted that hypoglycaemia occurs in patients with type 1 diabetes more than patients with type 2 diabetes, as the condition triggers when the patient is taking in insulin or sulphonylureas medication. Type 2 diabetic patients rarely need or use this type of treatment, so they almost never experience hypoglycaemia.
A person with diabetes is constantly checking for high blood glucose, which directly affects the disease’s long and short-term complications. The patient’s doctor is primarily responsible for prescribing the necessary drugs and treatment to keep the blood glucose in safe and stable levels.
Like other medical treatments though, they aren’t always perfect, and when that person’s blood glucose drops to the low levels, symptoms may suddenly show up or develop. This is true for both patients suffering from type 1 or type 2 diabetes, and happens when they ingest more than the recommended dosage, eat too little or exercise too much.
Signs of Hypoglycaemia and its Symptoms
Having too little blood glucose can be debilitating for your body. Our brain uses glucose as an important ingredient to run mental processes and keep our body functioning well. Our muscles require glucose because it provides needed energy, much like electricity provides power to electronic devices. When the body sees that its blood glucose is dangerously low, it produces an abundance of hormones that will rapidly get it back to normal. These group of hormones will also have to contend with the diabetes supplements that push down the glucose levels artificially.
When do serious signs and hypoglycemic symptoms develop? The short answer is that it varies from person to person, and more so depending on how long that person has had diabetes. Most professionals would agree that a level of 4.0 mmol/L is when hypoglycaemia symptoms and signs start to show, and the type of symptoms are divided into two general categories:
First, the symptoms in which the brain is not getting enough fuel to properly facilitate mental functions. This is known as neuroglycopaenic symptoms, which translates roughly to the brain not having enough glucose in the brain to function properly. Second, the symptoms that arise from side effects due to the group of hormones, especially adrenaline, entering your system as a response to stabilize blood sugar is called adrenergic symptoms. This normally happens when the body detects a sudden drop in blood glucose.
Neuroglycopaenic symptoms show up in long term hypoglycaemia, and becomes more pronounced as blood glucose drops. These are marked by:
- – Double Vision
- – Sudden Loss of Concentration
- – Irritation and Mood Swings
- – Migraine and Headaches
- – Chronic Fatigue
- – General Confusion
Adrenergic symptoms occur as blood glucose rapidly falls. These are the early stages of hypoglycemia and should be considered as a warning to have the glucose levels checked:
- – Unhealthy Skin Pallor
- – Excessive Sweating
- – Constant Hunger Pangs
- – Rapid Beating of Heart
- – Regular Palpitations
- – General Anxiety
Individuals might find themselves suddenly unable to process simple thoughts and make simple mistakes. Other general symptoms of glycemia include shakiness, finding themselves suddenly dizzy or lightheaded, a numbness or tingling in the tongue or lips, a sudden lack of motor and mental coordination, seizures, and even unconsciousness. People may wrongly assume that a hypoglycemic person is someone who is drunk, as was the case of a car that was weaving in and out of traffic in a freeway.
It was duly stopped by a police officer, who thought that the patient had drunk too much alcohol and brought her to the police station. It was then discovered that the driver was wearing a medical bracelet that said she was diabetic, and had a hypoglycaemic attack.
Caution is also needed for those who ingest alcohol regularly, as it can cause hypoglycaemia. Individuals who take Coumadin, Probalan, Benemid, aspirin, and Zyloprim along with medications for diabetes may develop low blood glucose levels as well. Those who ingest thiazolidinediones, biguanides and alpha-glucosidase inhibitors alone to treat diabetes have less experiences in developing hypoglycaemia symptoms, but the risk rises as they add insulin or sulfonylureas into their medication.
It is always a good idea to carry identification or a medical bracelet that announces your condition when taking in strong supplements such as sulphonylurea or insulin. Hypoglycaemia can strike anywhere and without warning, and can prove to be dangerous especially when you are operating a machine or driving a car. The medical bracelet should contain vital information such as your medical condition, contact details for emergencies and the list of medications you are currently taking, in the case that you are unconscious or unable to speak.
What you eat plays a large role in the fight against hypoglycemia. Eating meals at regular intervals throughout the day is important. Don’t skip any meals and make sure to follow dinner, lunch and breakfast times appropriately. The meal amount and the time intervals are largely dependent on what kind of insulin you are taking in. It is also best to consult with your diabetes dietitian first when you need to change your eating habits or eating portions when starting insulin, or when changing the dosage or type of insulin.
Type 2 diabetes patients can relax, as they don’t necessarily need to eat additional snacks in order to keep hypoglycaemia at bay. Should the hypoglycemic symptoms arise, you may discuss the problem with your diabetes care team, your endocrinologist or GP to see if it is the diet or the medication that needs adjusting.
Do you know why diabetics have high rates of heart attacks, high cholesterol, cancer, blindness, arthritis, and neuropathy? It’s due to inflammation. Watch this video to learn more
People should know the fact that exercise can also affect their blood glucose levels. Exercise burns off fat and uses energy, which happens to be glucose, therefore lowering the reserves as you exercise for a longer time. Diabetic patients can potentially substitute exercise in place of extra insulin dosages to bring down their blood glucose to normal levels. Always consider your food intake or the insulin dose when you plan to incorporate exercise into your routine because being careless can lead to hypoglycemia.
The upside to exercise, though is that it can help diabetic patients and individuals and wean them off medication far more than those who don’t exercise. Consult with your diabetes team and discuss how to come up with the best exercise regimen for a healthier you.